Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 172, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 29, 2008, 1:08 PM EDT for Mahoning County, Portage County, Trumbull County, Ohio. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2008, 1:08 PM EDT (17:08 UTC)
- Expired
- Jun 29, 2008, 2:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Mahoning County, OH, Portage County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 81 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 1:25 PM EDT | TSTM WND DMG | 4 W Kinsman, OH | SEVERAL TREES REPORTED DOWN IN GUSTAVUS TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 291708
SVRCLE
OHC099-133-155-291800-
/O.NEW.KCLE.SV.W.0172.080629T1708Z-080629T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
108 PM EDT SUN JUN 29 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MAHONING COUNTY IN NORTHEAST OHIO...
SOUTHEASTERN PORTAGE COUNTY IN NORTHEAST OHIO...
TRUMBULL COUNTY IN NORTHEAST OHIO...
* UNTIL 200 PM EDT
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
RAVENNA...AND MOVING NORTHEAST AT 36 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GARRETTSVILLE...NEWTON FALLS...LORDSTOWN...WARREN...NILES...
BRISTOLVILLE...NORTH BLOOMFIELD...CORTLAND...HUBBARD AND KINSMAN
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHWEST PENNSYLVANIA.
LAT...LON 4099 8101 4098 8114 4099 8118 4110 8132
4135 8103 4135 8100 4137 8100 4149 8085
4149 8052 4132 8051 4115 8052
TIME...MOT...LOC 1708Z 239DEG 31KT 4109 8111
$$
KUBINA3 follow-up statements
000
WWUS51 KCLE 291726
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
126 PM EDT SUN JUN 29 2008
OHC099-133-155-291800-
/O.CON.KCLE.SV.W.0172.000000T0000Z-080629T1800Z/
MAHONING OH-PORTAGE OH-TRUMBULL OH-
126 PM EDT SUN JUN 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR TRUMBULL...SOUTHEASTERN PORTAGE AND NORTH CENTRAL MAHONING
COUNTIES...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED ABOUT 10 MILES SOUTHWEST OF WARREN...MOVING
NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TURNPIKE INTERCHANGE...LORDSTOWN...AUSTINTOWN...MINERAL RIDGE...
BOLINDALE...NILES...MCDONALD...GIRARD...CHAMPION HEIGHTS...
CHURCHILL...HOWLAND CENTER...BRISTOLVILLE...HUBBARD...VIENNA...NORTH
BLOOMFIELD...CORTLAND...BROOKFIELD CENTER...WEST HILL...YANKEE
LAKE...KINSMAN AND ORANGEVILLE
LAT...LON 4099 8101 4098 8114 4099 8118 4110 8132
4135 8103 4135 8100 4137 8100 4149 8085
4149 8052 4132 8051 4115 8052
TIME...MOT...LOC 1726Z 229DEG 31KT 4119 8095
$$
WILLARD000
WWUS51 KCLE 291748
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT SUN JUN 29 2008
OHC099-133-155-291800-
/O.CON.KCLE.SV.W.0172.000000T0000Z-080629T1800Z/
MAHONING OH-PORTAGE OH-TRUMBULL OH-
148 PM EDT SUN JUN 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR TRUMBULL...SOUTHEASTERN PORTAGE AND NORTH CENTRAL MAHONING
COUNTIES...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WARREN...MOVING NORTHEAST AT 36 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
BLOOMFIELD...BROOKFIELD CENTER...WEST HILL...YANKEE LAKE...KINSMAN
AND ORANGEVILLE
LAT...LON 4099 8101 4098 8114 4099 8118 4110 8132
4135 8103 4135 8100 4137 8100 4149 8085
4149 8052 4132 8051 4115 8052
TIME...MOT...LOC 1748Z 229DEG 31KT 4131 8076
$$
WILLARD000
WWUS51 KCLE 291800
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
201 PM EDT SUN JUN 29 2008
OHC099-133-155-291811-
/O.EXP.KCLE.SV.W.0172.000000T0000Z-080629T1800Z/
MAHONING OH-PORTAGE OH-TRUMBULL OH-
201 PM EDT SUN JUN 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR TRUMBULL...SOUTHEASTERN
PORTAGE AND NORTH CENTRAL MAHONING COUNTIES EXPIRED AT 200 PM EDT...
LAT...LON 4099 8101 4098 8114 4099 8118 4110 8132
4135 8103 4135 8100 4137 8100 4149 8085
4149 8052 4132 8051 4115 8052
TIME...MOT...LOC 1748Z 229DEG 31KT 4131 8076
$$
WILLARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:44 AM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 29, 7:44 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 744 AM EDT SUN JUN 29 2008 .SYNOPSIS... A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN GREAT LAKES WILL MOVE INTO SOUTHERN QUEBEC TODAY...DRAGGING A COLD FRONT ACROSS THE AREA. SEVERAL TROUGHS WILL ROTATE ACROSS THE EASTERN GREAT LAKES TONIGHT INTO MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LEADING EDGE OF THE COLD FRONT INTO NORTH CENTRAL OHIO...BROKEN LINE OF TSRA BUILDING NORTH ALONG THE FRONT INTO SRN IN. NOT SURE HOW FAR NORTH IT WILL MAKE IT THIS MORNING. SECONDARY TROUGH NOW EXTENDING FROM THE CENTRAL GREAT LAKES INTO NRN IL WILL SWING ACROSS THE AREA THIS AFTERNOON. MUCH BETTER CHANCE FOR SHOWERS OR TSRA WITH THE TROUGH THIS AFTERNOON. WENT WITH THE SLIGHTLY COOLER MET TEMPS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... FALL PATTERN SETS UP FOR THE EARLY PART OF THE WORK WEEK AS LARGE UPPER TROUGH MOVES SLOWLY ACROSS THE LAKES...WITH A SERIES OF SHORT WAVES MOVING ACROSS THE AREA. IN ADDITION 850 TEMPS DROP TO 5C MONDAY...AND WITH A LAKE TEMP AROUND 20C COULD SEE SOME TSRA IN ADDITION TO THE SHOWERS. AT THIS POINT WILL JUST GO LIKELY POPS ERN HALF OF THE AREA WITHOUT TRYING TO TIME THE SHORT WAVES. GRADUAL IMPROVEMENT TUESDAY AS HIGH BUILDS IN. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... MAIN FEATURE OF THE EXTENDED FORECAST IS A CONTINUATION OF THE TROUGH IN THE EAST AND COLD FRONTAL PASSAGE. GFS IS NOW FASTER WITH THE FRONT PUSHING IT SOUTH OF THE AREA THURSDAY MORNING. 00Z ECMWF IS A BIT SLOWER WITH FRONTAL PASSAGE ON THURSDAY. ECMWF CONTINUES TO STALL THE COLD FRONT LATE IN THE WEEK OVER THE OHIO VALLEY AND HAS BEEN CONSISTENT IN DEVELOPING A WAVE ON THE FRONT AND RETURNING SHOWERS/STORMS TO THE ENTIRE FORECAST AREA ON FRIDAY...THE FOURTH OF JULY. GFS DRIVES THE FRONT FARTHER SOUTH AND KEEPS THE SHOWER ACTIVITY SOUTH OF THE FORECAST AREA. GIVEN THE NW FLOW ALOFT AND THE BUILDING HIGH ACROSS EASTERN CANADA I FAVOR A DRIER SOLUTION ALTHOUGH I CANNOT RULE OUT A CHANCE OF SHOWERS/STORMS ESPECIALLY ACROSS THE SOUTHERN COUNTIES...SO FOR NOW I WILL CONTINUE WITH 20-30 POP (SLIGHT CHANCE/CHANCE) FORECAST THURSDAY NIGHT INTO SATURDAY. TEMPS WILL BE NEAR TO BELOW NORMAL. IF WE DO HAPPEN TO HAVE A CLOUDY AND SHOWERY DAY...MAX TEMPS COULD STRUGGLE TO GET OUT OF THE 60S. VISE VERSA...IF WE CLEARED OUT WE COULD HAVE SOME COOL NIGHTS WITH TEMPS WELL DOWN INTO THE 50S. FORECAST TEMPS ARE A COMPROMISE WITH HIGHS GENERALLY IN THE 70S AND LOWS 55 TO 60. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... A FEW SHOWERS CONTINUE TO REDEVELOP ALONG WEAKENING COLD FRONT OVER NE OH. STRATUS LAYER SLOLY LIFTING BUT EXPECT MVFR CEILINGS FOR A WHILE LONGER ACROSS MUCH OF INLAND NE OH/NW PA. SURFACE TROUGH AND SHORT WAVE OVER CENTRAL GREAT LAKES WILL LIFT OUT TODAY BUT SHOWERS AND STORMS WILL LIKELY DEVELOP IN SPIRAL BAND TYPE CONFIGURATION ACROSS NW OHIO BY LATE MORNING AND ELSEWHERE THIS AFTERNOON FROM WEST TO EAST. LOCALIZED MVFR CEILINGS/VSBY... PERHAPS BRIEF IFR VSBY IN HEAVIER SHOWERS/TSTORMS. ACTIVITY SHOULD SHIFT EAST THIS EVENING. LARGE PATCH OF MVFR STRATOCUMULUS OVER NORTHERN AND WESTERN GREAT LAKES SHOULD REDEVELOP ACROSS THE AREA LATER TONIGHT OR EARLY MON MORN. .OUTLOOK...UPPER LOW/TROUGH ALOFT WILL BE OVERHEAD MONDAY AND EXPECT DIURNAL CLOUDS AND SHOWERS/TSTORMS TO DEVELOP DURING THE DAYTIME HEATING. VFR CONDITIONS EXPECTED AS HIGH PRESSURE SPREADS OVER THE REGION TUESDAY AND WEDNESDAY. NEXT COLD FRONT WITH THE CHANCE OF SHOWERS/STORMS EXPECTED LATER WED NIGHT/THUR. && .MARINE... SOUTHWEST WIND WILL GRADUALLY LIGHTEN UP AS FRONT PASSES EAST BUT PASSAGE OF TROUGH THIS AFTERNOON AND THE CHANCE OF CONVECTIVE SHOWERS/STORMS MAY MAKE THE LAKE A BIT CHOPPY. WIND SHOULD SHIFT MORE TO W OR NW ON MONDAY AS NEXT TROUGH SLIDES SOUTHEAST ON MONDAY AND PASSAGE OF TROUGH COMBINED WITH COLD AIR ALOFT SHOULD PROVIDE SMALL CRAFT ADVISORY CRITERIA BY LATER MONDAY. JUST AS QUICKLY... THE GRADIENT WILL RELAX ON TUESDAY AS SURFACE HIGH BUILDS EAST AND RETURN SW FLOW WILL DEVELOP. CONSENSUS TIMING ON NEXT COLD FRONT IS THURSDAY MORNING AND WILL SHIFT WIND TO NNW ON THURSDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...DJB LONG TERM...KOSARIK AVIATION...KOSARIK MARINE...KOSARIK
Hazardous weather outlook, Jun 29, 5:30 AM EDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 530 AM EDT SUN JUN 29 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-300930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 530 AM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS ARE POSSIBLE MONDAY AS AN UPPER LEVEL TROUGH DEEPENS AND COLDER AIR ALOFT MOVES ACROSS LAKE ERIE. THE MAJOR THREAT WOULD BE FROM LOCALIZED LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 29, 12:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1258 PM EDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL EDINBORO 41.87N 80.12W
06/29/2008 E0.88 INCH ERIE PA TRAINED SPOTTER
1212 PM HAIL 1 N CONNEAUTVILLE 41.77N 80.37W
06/29/2008 E1.00 INCH CRAWFORD PA PUBLIC
1248 PM HAIL WATTSBURG 42.00N 79.81W
06/29/2008 E0.88 INCH ERIE PA PUBLIC
&&
KINGThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:33 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 42 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.